I was sick of waking up in a panic. Except now, it wasn't just in the mornings or at night —it was all. damn. day. 48 hours after my doctor increased my daily dose of an anti-depressant, Wellbutrin, it seemed that this overwhelming sense of impending doom consumed me. In a previous post, I discussed, my experience with some pretty scary anti-depressant side effects. I thought, isn't this shit supposed to make me feel better? And that's just it —it was making me worse. So I did what any millennial in this type of situation would do —I researched those effects. Per my Google search, I better call the psychiatrist prescribing me these meds. He was nice, supportive and sorry I had such a bad encounter. After the conversation, I learned the side effects were, in fact, outweighing any positive leeway Wellbutrin could do for my depression. I was a little bummed. TBH, I still am. Because I thought the increase was really going to help. But no. No way, Jose. So I went back to my original dose and, "We’ll go from there," he said. A part of me felt like I was taking a few steps in the wrong direction. But I’m trying to remember that sometimes, going back is exactly what we need to move forward. So I did just that. But then, other weird things started to happen. And I call the doc again. At this point, he agreed, the side effects I was now experiencing were not your standard dry mouth. He wanted to see how I'd feel if I stopped the meds completely. Because what I haven't mentioned are two new symptoms —a few somethings my doctor said were indications of a bigger issue. Because now, I was having difficulty swallowing and breathing, which was scary AF. I mean, that shit was serious enough to warrant a discontinuation. So that's exactly what I did. And here's why. Here's what happened next.
Insomnia, Impending Doom, & Full Blown Insanity: My Experience With Wellbutrin Side Effects
Holy shit. Last night was one of the worst nights of my life. Let me tell you why. It all started after upping my daily dose of an antidepressant I've been taking for a few years. Because last week, I met with a physiatrist to work through some of my mental health issues. Like a lot of people with depression, I take two different antidepressants. Specifically, 150 XL milligrams of Wellbutrin (the starting dose) and 50 milligrams of Generic Zoloft. More recently though, I've been feeling like they're not working as well as they should. That right there is why I made that appointment to see if adjusting any of these meds would do the trick. My main complaints were lack of focus, fatigue and an overall feeling of sadness. Perhaps I have a reason but sometimes I don't. That doesn't change how I've been feeling though. Because besides having depression, I also deal with anxiety, OCD, PTSD, and a bunch of other shit. It's like I'm uninspired to motivate myself to do the things I want to do; used to do —would like to do. TBH, I've been doing the same shit over and over again expecting different results. And because I know that's the definition of insanity, I decided it was time to do something about it. So after telling that physiatrist, he said we'd start by increasing my Wellbutrin from 150 XL to 300. And go from there. He did preface that if I became extremely anxious from the increase, to let him know right away. I didn't think anything of it. But I was in for a rude awakening. Because two days later, at around 4:00 pm, I started freaking the fuck out. It felt like I was about to have a heart attack or a seizure. I couldn't shake this feeling of impending doom. Maybe because I was experiencing heart palpitations, body spasms, brain spasms, dizziness, racing thoughts, hyperactivity and some other really intense shit. There was a point where I didn't think I'd make it. And it starts a little something like this.